Can Seroquel Cause Leg Muscle Weakness or Vision Issues?
Yes, quetiapine (Seroquel) can cause both muscle-related symptoms and vision problems, though these occur through different mechanisms and with varying frequencies.
Vision Issues
The FDA specifically recommends baseline and 6-month follow-up eye examinations when prescribing quetiapine due to cataract risk 1. While quetiapine was associated with cataract development in animal studies (dogs), this adverse effect has not been documented in humans. Nevertheless, the FDA maintains this monitoring recommendation as a precautionary measure 1.
Additionally, blurred vision is a documented adverse reaction, occurring in 3% of adolescent patients treated with quetiapine for bipolar mania versus 0% in placebo 2. This represents a direct visual disturbance that patients may experience during treatment.
Clinical Approach to Vision Monitoring:
- Obtain baseline ophthalmologic examination before starting quetiapine
- Schedule 6-month follow-up eye exams during ongoing therapy
- Evaluate any new visual complaints promptly, particularly blurred vision
Muscle Weakness and Related Symptoms
Muscle rigidity occurs in 3% of patients treated with quetiapine (versus 0% with placebo) 2, and musculoskeletal stiffness affects 1-3% of patients 2. While these represent muscle dysfunction, they differ from classic "weakness."
However, one case report documented muscle weakness as part of neurologic deficits following traumatic brain injury in a patient treated with quetiapine 3. This context is highly specific and not generalizable to typical quetiapine use.
Extrapyramidal Symptoms (EPS):
The aggregated incidence of extrapyramidal symptoms reaches 12.9% in adolescents with schizophrenia (versus 5.3% placebo) 2. These EPS manifestations include:
- Muscle rigidity (3%)
- Tremor
- Akathisia (restlessness in legs that could be misinterpreted as weakness)
- Parkinsonism (5.4%)
- Dyskinesia
Important distinction: Akathisia causes an uncomfortable urge to move the legs and restlessness, which patients may describe as "weakness" but is actually motor restlessness rather than true muscle weakness.
Other Relevant Side Effects
Asthenia (general weakness/lack of energy) occurs in 1-3% of patients 2, and fatigue affects 9-14% 2. These represent generalized weakness rather than isolated leg muscle weakness.
Orthostatic hypotension is a documented problem with quetiapine 1, which can cause dizziness (8-18% incidence) and potentially lead to falls. This cardiovascular effect might manifest as leg "weakness" when standing, though the mechanism is blood pressure-related rather than neuromuscular.
Critical Caveats
True isolated leg muscle weakness is not a commonly reported adverse effect in FDA labeling
Patients reporting "leg weakness" may actually be experiencing:
- Akathisia (motor restlessness)
- Orthostatic hypotension (dizziness on standing)
- Generalized fatigue/asthenia
- Muscle rigidity or stiffness
Falls are a significant concern, particularly in older adults, with quetiapine showing increased fall risk (HR 2.8) compared to trazodone 4
Bottom Line
Monitor for blurred vision and obtain ophthalmologic examinations as recommended. If a patient reports "leg weakness," systematically evaluate for extrapyramidal symptoms (particularly akathisia and rigidity), orthostatic hypotension, and generalized fatigue rather than assuming primary neuromuscular pathology. Consider dose reduction or medication change if these symptoms significantly impact function or quality of life.